Unisom is a brand name drug that combines two generic medications in order to provide treatment for sleeplessness resulting from nighttime pain and discomfort. There are a number different varieties of Unisom sold, including tablets (SleepTabs), gel capsules (SleepCaps) and dissolvable tablets (SleepMelts).
The two medicines that make up this drug are acetaminophen and diphenhydramine. The first is works to reduce pain and fever. The second is an antihistamine. Those medications stop your body from naturally producing histamines, which are the chemicals responsible for causing symptoms associated with allergies and hay fever, such as itchy, watery eyes and nose, sneezing, and other discomforts.
When you purchase Unisom, make sure to read the directions on the product label as well as within the leaflet included in the package. It is also recommended that you speak with your doctor before using this medication, as it can cause contradictions with some medical conditions and medications that would require you to take a different dose or a different treatment altogether. Follow the directions carefully to ensure that it will be safe to use and it will be as effective as possible.
This drug is not meant for children under the age of 4 and can be dangerous or life threatening if too much of it is taken.
It is not recommended that you drink more than three alcoholic beverages on a day that you take any medication that contains acetaminophen, as it can make the effects and side effects much more powerful. Speak with your doctor if you wish to take Unisom and drink more than three alcoholic beverages in one day. Typically, it will be recommended that the dosage be halved and the maximum daily allowable amount be brought down to 2 g (2000 mg) from 4 g (4000 mg). A single dose of Unisom contains as much as 1000 mg of acetaminophen.
Unisom can be taken with or without food. If you find that it upsets your stomach, taking it with food or milk can help to reduce or eliminate that effect.
Tell your doctor that you are taking Unisom, which contains an antihistamine, before you take a skin allergy test. This is necessary because this medication can alter the results of the test.
If you believe that you have overdosed on this drug, obtain emergency medical attention right away or call a Poison Help line immediately. It is important that you act quickly because diphenhydramine or acetaminophen overdoses can be life threatening. Initial signs of an overdose can include stomach pain, nausea, vomiting, loss of appetite, weakness, or confusion.